Louisiana, 2010

Hail in Louisiana, March 9, 2010

March 9, 2010 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms developed across southern Louisiana during the morning hours on March 9th. Numerous reports of marble to dime size hail were received, with one report of quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms developed across southern Louisiana during the morning hours on March 9th. Numerous reports of marble to dime size hail were received, with one report of quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 9, 8:00 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 9, 8:00 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
800 AM CST TUE MAR 9 2010

.UPDATE...

SMALL HAIL BEING REPORTED THROUGHOUT SOUTH CENTRAL LOUISIANA.
UPDATED ZONES TO REFLECT THE REPORTS.

&&

.PREV DISCUSSION... /ISSUED 617 AM CST TUE MAR 9 2010/

AVIATION...
MVFR CEILINGS WILL PREVAIL ACROSS SOUTHERN TERMINAL SITES THIS
MORNING AND AFTERNOON...WITH VCSH/RA POSSIBLE AT ANYTIME TODAY.
WATCHING THE TSRA RACING ENE AT 45 MPH ACROSS CAMERON AND VERMILION
PARISHES...MAY BE AFFECT ARA BY 13Z. OTHERWISE...SOUTH WINDS WILL
PICK UP AFTER 16Z...AVERAGING BETWEEN 12-14KTS...BUT SHOULDN'T BE
AS STRONG AS YESTERDAY.

DML

PREV DISCUSSION... /ISSUED 357 AM CST TUE MAR 9 2010/

SYNOPSIS...

AN OCCLUDED GREAT PLAINS CYCLONE WILL WOBBLE ABOUT KANSAS THROUGH
WEDNESDAY...BEFORE ADVANCING EASTWARD INTO MISSOURI BY EARLY
EVENING THURSDAY. ITS ASSOCIATED OCCLUDED FRONT WILL ADVANCE
THROUGH LOUISIANA BY LATE EVENING THURSDAY.

FURTHER-UP...A HIGH INDEX WAVE PATTERN IS EVOLVING IN SOUTHERN
STREAM MIDLATITUDE WESTERLIES. AN ATTENDANT 160-KNOT WESTERLY JET
(A MERGED POLAR FRONT-SUBTROPICAL JET) WILL CORE ALONG A LINE FROM
BAJA CALIFORNIA THROUGH SOUTHEAST LOUISIANA BY WEDNESDAY.

DISCUSSION...

FOR TODAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN
THE EVOLVING WARM SECTOR WEDGE ACROSS SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA. SEVERE WEATHER IS NOT ANTICIPATED...AS
INSTABILITY WILL REMAIN SOMEWHAT MEAGER. THE AFTERNOON
TEMPERATURES WILL BE RUNNING ABOUT SEASONAL...WHILE THE AFTERNOON
HUMIDITIES WILL BE RUNNING ABOVE NORMAL FOR EARLY MARCH.

FOR TONIGHT...THE BAY OF CAMPECHE CONVEYOR BELT AIRSTREAM WILL
PERSIST. UPSLIDING MARITIME TROPICAL AIR WILL KEEP SKIES
CLOUDY...ALONG WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS.

BY WEDNESDAY...ISOLATED SEVERE WEATHER REMAINS A POSSIBILITY...THE
PRIMARY REASONING BEING JETSTREAM FORCING. ITS ATTENDANT AGEOSTROPHIC
LIFT WILL PHASE IN WITH THE WARM-SECTOR LIFT. THE COMBINED LIFT
WILL BE ADEQUATE FOR ORGANIZING THUNDERSTORMS.

MOISTURE WILL BE ADEQUATE AS WELL...WITH PRECIPITABLE WATER VALUES
RUNNING CLOSE TO 200 PERCENT OF NORMAL.

THE ONE CAVEAT IS INSTABILITY...NOT AS ROBUST AS PREVIOUSLY
THOUGHT. FURTHERMORE...THE STORM PREDICTION CENTER HAS REMOVED THE
"SLIGHT RISK FOR SEVERE THUNDERSTORMS" FROM THE LAKE CHARLES
FORECAST AREA FOR DAY TWO (WEDNESDAY).

WITH THIS IN MIND...I WILL NOT MENTION SEVERE WEATHER IN
THE ZONE PRODUCT.

MARINE...

THE ACTUAL TIDES WILL BE RUNNING ABOUT A FOOT ABOVE THE TIDE-
TABLE VALUES.

IN ADDITION...PATCHY SEA FOG IS POSSIBLE ON WEDNESDAY...AS BAY OF
CAMPECHE AIR (WITH DEWPOINTS IN THE LOWER 60S) SLIDES ACROSS COOLER
SHELF WATERS (WITH SEA-SURFACE TEMPERATURES IN THE MID 50S).

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  60  70  55  72 /  40  30  60  20  10
KBPT  72  60  72  52  74 /  40  30  50  20  10
KAEX  70  59  72  54  74 /  40  30  60  60  10
KLFT  71  61  71  58  74 /  40  40  60  60  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 9, 4:20 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CST TUE MAR 9 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-101200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
420 AM CST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...TAPERING
OFF THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED SEVERE WEATHER IS POSSIBLE ON WEDNESDAY...WITH THE
APPROACH OF A TEXAS COLD FRONT. SHOWERS AND THUNDERSTORMS MAY
ORGANIZE IN LINES. FREQUENT LIGHTNING AND LOCALIZED HEAVY RAIN
ARE THE PRIMARY THREATS.

SHOWERS AND THUNDERSTORMS WILL BE COMING TO AN END...FROM WEST TO
EAST...BY WEDNESDAY EVENING...AS THE COLD FRONT EXITS INTO
SOUTHEAST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED.

In the hours before

Special weather statement, Mar 9, 7:32 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
732 AM CST TUE MAR 9 2010

LAZ033-043>045-091415-
ST. LANDRY LA-UPPER ST. MARTIN LA-LAFAYETTE LA-ACADIA LA-
732 AM CST TUE MAR 9 2010

...SIGNIFICANT WEATHER ALERT FOR ST. LANDRY...LAFAYETTE...ACADIA AND
ST. MARTIN PARISHES UNTIL 815 AM CST...

AT 730 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER CHURCH POINT...MOVING EAST AT 40
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CANKTON BY 740 AM CST...
  GRAND COTEAU...SUNSET...OPELOUSAS AND CARENCRO BY 745 AM CST...
  LEONVILLE BY 750 AM CST...
  ARNAUDVILLE...PORT BARRE AND BREAUX BRIDGE BY 755 AM CST...
  CECILIA BY 800 AM CST...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM. YOU ARE ENCOURAGED TO
MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS IF A WARNING IS ISSUED.

DML
Local storm report, Mar 9, 7:35 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
735 AM CST TUE MAR 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             RICHARD                 30.42N 92.31W
03/09/2010  E0.50 INCH       ACADIA             LA   BROADCAST MEDIA

            MARBLE SIZE REPORTED IN RICHARD RELAYED BY KATC-TV

&&

MGRIFFIN
Local storm report, Mar 9, 7:36 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
736 AM CST TUE MAR 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HAIL             CHURCH POINT            30.40N 92.21W
03/09/2010  E0.50 INCH       ACADIA             LA   LAW ENFORCEMENT

            CHURCH POINT POLICE DEPT REPORTING MARBLE SIZE HAIL.

&&

MGRIFFIN
Local storm report, Mar 9, 7:39 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
739 AM CST TUE MAR 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HAIL             CHURCH POINT            30.40N 92.21W
03/09/2010  E0.50 INCH       ACADIA             LA   PUBLIC

            PUBLIC REPORTS MARBLE SIZE HAIL ON ELM STREET IN CHURCH
            POINT.

&&

MGRIFFIN
Local storm report, Mar 9, 7:43 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
743 AM CST TUE MAR 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             3 NE CHURCH POINT       30.43N 92.18W
03/09/2010  E0.50 INCH       ACADIA             LA   BROADCAST MEDIA

            MARBLE SIZE HAIL COVERING THE GROUND BETWEEN CHURCH POINT
            AND LEWISBURG RELAYED BY KATC-TV

&&

MGRIFFIN
Special weather statement, Mar 9, 8:09 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
809 AM CST TUE MAR 9 2010

LAZ054-055-091515-
LOWER ST. MARTIN LA-ST. MARY LA-
809 AM CST TUE MAR 9 2010

...SIGNIFICANT WEATHER ALERT FOR ST. MARY AND LOWER ST. MARTIN
PARISHES UNTIL 915 AM CST...

AT 805 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES NORTHWEST OF BURNS POINT...
MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BURNS POINT BY 815 AM CST...
  ELLERSLIE AND FRANKLIN BY 820 AM CST...
  CENTERVILLE BY 830 AM CST...
  PATTERSON MEMORIAL AIRPORT BY 835 AM CST...
  BAYOU VISTA AND PATTERSON BY 840 AM CST...
  BERWICK BY 845 AM CST...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM. YOU ARE ENCOURAGED TO
MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS IF A WARNING IS ISSUED.

GRIFFIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Mary

When
March 9, 8:20 AM CST
Where
St. Mary County, 5.33 mi SW of Midway
Measured
1 in hail
Reported by
Public
Coordinates
29.613, -91.540

Quarter size hail was reported by the public at an oil refinery near Gordy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220397.